Q:I am 36 and have had bad acne since puberty. In October I finally went to see a dermatologist, who prescribed erythromycin and said that I should take it for a few months and then go onto a drug called Roaccutane.
By the time I went back to see him a few months later, my skin had cleared up so much that he was doubtful as to whether I should even take the heavier drug Roaccutane. He said that
I could go on taking erythromycin for years without any side effects. Is this true? Isn’t it harmful to take antibiotics over a prolonged period? J M, London……….
A:Antibiotics for acne were in the news recently when it was discovered that minocycline, used to treat acne in thousands of young people, was found to cause autoimmune and liver disease. A group of researchers from various hospitals in Harrogate, Birmingham and Leeds in Britain analyzed 16 cases of hepatitis and 11 cases of minocycine induced systemic lupus erythematosus, which had been reported to the UK’s Committee on Safety of Medicines, plus several others which occurred following use of the drug. Two patients died while taking the drug for acne; another needed a liver transplant. Drug induced hepatitis is rare, only occurring with several drugs, including methyldopa and diclofenac. Nevertheless, the damage to the liver was similar to that seen with Reye’s syndrome and with high dosages of tetracyclines, especially in pregnancy.
Although acne is sometimes associated with autoimmune disease, all patients recovered within three months of stopping the drug, and in five cases, patients reexposed to the drug had a recurrence of autoimmune disease, leading the researchers to conclude that their illness definitely stemmed from reaction to the drug. “Safer alternatives should be considered for treating acne,” the researchers wrote (BMJ, 1996; 312: 169-72).
Minocyline, an antibiotic and member of the tetracycline family, had been a drug of choice because it is well absorbed and only needs to be taken once or twice a day. It’s also the only tetracycline to which acne has so far not become resistant (Medical Monitor, February 7, 1996). In 1993 alone, 800,000 prescriptions were filled for the drug in Britain alone.
It’s also been found to cause eosingophilic pneumonitis (acute inflammation of the lung, which can be caused by chemicals). Again, the reaction resolves itself within a few weeks of stopping minocycine (BMJ, 1996; 312: 138).
Minocycline can also cause blue black discolouring of your skin, mucus membranes, nails, adult teeth and even internal organs. One study found that 4 per cent of patients suffered from skin pigmentation problems on 200 mg a day (Br J Dermatology, 1996; 134: 693-5).
Although an BMJ editorial argues that the first line treatment of acne ought to be tetracycline or oxytetracycline, there is some suspicion that tetracyline can aggravate or bring to the fore pre existing systemic lupus erythematosus.
Besides turning children’s teeth yellow, tetracyclines can cause benign intercranial hypertension and should be stopped immediately if you develop a headache or signs of any increased pressure in your head. The BMJ says that early recognition is important to avoid invasive investigations or treatments with steroids or immunosuppressant drugs like cyclosporin.
Because acne is so resistant to many antibiotics, doctors are now attempting to combine erythromycin and benzoyl peroxide in a topical preparation; one study showed it worked better than the antibiotic alone (British J Dermatology, 1996; 134: 107-11).
As for erythromycin, another antibiotic which is not indicated for acne in the US Physician’s Desk Reference, by the way there have also been reports of liver dysfunction, sometimes with jaundice and potentially life threatening pseudomembranous colitis.
It’s important to recognize that antibiotics don’t just kill the bad guy germs. Any antibacterial drug alters the normal intestinal flora (that is, the several pounds of “good” bacteria residing there), leaving you open to long term problems like “antibiotic associated” colitis caused by toxins produced by Clostridium difficile, necessitating that you take another drug to wipe out this bacteria, or by an overgrowth of yeasts like candida albicans. Since candida infections increase your susceptibility to allergies a frequent cause of acne over the long term antibiotics simply make the problem worse.
All this should convince you that there is no such thing as “perfectly” safe long term antibiotics use; in fact, there’s still a good deal we don’t know about the effects over time. Links have been made between long term use of antibiotics and learning difficulties in children and even diabetes (See WDDTY vols 6 no 11 and 5 no 6).
Other worries have surfaced about Roaccutane (isotretinoin) Accutane in the US a synthetic derivative of vitamin A, which has also been used successfully in the treatment of acne. In the Physician’s Desk Reference, Roche warns in a special box that Roaccutane use has been associated with a number of cases of benign intracranial hypertension. Early warning signs include headache, nausea, vomiting and visual disturbances. It’s also been linked with decreased night vision, inflammatory bowel disease, hyperostosis (increase in size of bone), hepatitis and elevations of liver enzymes (in approximately 15 per cent of patients). One quarter of patients on the drug experiences an elevation in blood triglyceride levels, and 7 per cent experience raised cholesterol levels. High blood triglycerides may increase the risk of a heart attack or pancreatitis.
Most worrying, Roche warns that for young women there is an extremely high risk that a taking Roaccutane during pregnancy can result in a deformed child. Hence, in America, the drug is countraindicated in all women of childbearing potential unless the patient has severe, disfiguring acne; can comply with mandatory contraceptive measures; has received warnings about the drug and the need for two contraceptive measures; has had a negative pregnancy test within a week prior to starting therapy; and begins therapy on the second or third day of a menstrual period.
The drug can also cause increased tolerance to contact lenses. Up to 80 per cent of acne patients suffer from skin problems, such as dry skin, skin fragility, itching, nosebleeds, dry nose and dry mouth. Some 90 per cent of Roaccutane patients experience inflammation and cracking of the skin of the lips a usual indication of a vitamin deficiency and 16 per cent of patients develop musculoskeletal symptoms, such as arthralgia. Nearly 1 in 10 patients experience eczema like rash and thinning of hair, and one patient in 20 experience peeling of the palms and soles of the feet, skin infections, gastrointestinal symptoms, headache, urogenital problems and tiredness.
If that list isn’t long enough, patients have also suffered seizures, emotional problems, dizziness, nervousness, drowsiness, insomnia, depression, a pins and needles sensation, hairiness, changes in skin pigment, herpes, respiratory infections, gum inflammation, arthritis and tinnitus. Plus, five patients with normal eyes prior to treatment developed corneal opacities; cataracts have also been reported. Although most side effects have resolved once the drug was discontinued, many have persisted.
In our view, all other routes should be exhausted before otherwise healthy individuals subject themselves to a number of life threatening risks with these potent and potentially dangerous drugs. And at the end of the day, antibiotics don’t “cure” the condition, which after all, stems from an excess of sebum, the fat excreted from the sebaceous glands, rather than an invasive bacteria.